Alert archive / Nevada / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 16, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 31, 2012, 12:50 PM PDT for Nye County, Nevada. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2012, 12:50 PM PDT (19:50 UTC)
- Expired
- Aug 31, 2012, 1:45 PM PDT
- In force
- 55 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Nye County, NV
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3186 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
399
WUUS55 KLKN 311950
SVRLKN
NVC023-312045-
/O.NEW.KLKN.SV.W.0016.120831T1950Z-120831T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
1250 PM PDT FRI AUG 31 2012
THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN NYE COUNTY IN SOUTH CENTRAL NEVADA...INCLUDING POLE
LINE ROAD BETWEEN TONOPAH AND GABBS.
* UNTIL 145 PM PDT
* AT 1245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
EXTREME NORTHWESTERN NYE COUNTY...OR 21 MILES SOUTH OF GABBS...AND
MOVING NORTHEAST AT 20 MPH.
&&
LAT...LON 3901 11782 3886 11732 3853 11760 3860 11785
3866 11792
TIME...MOT...LOC 1949Z 019DEG 17KT 3856 11780
$$
LW2 follow-up statements
117 WWUS55 KLKN 312018 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 118 PM PDT FRI AUG 31 2012 NVC023-312045- /O.CON.KLKN.SV.W.0016.000000T0000Z-120831T2045Z/ NYE NV- 118 PM PDT FRI AUG 31 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM PDT FOR EXTREME WEST CENTRAL NYE COUNTY... AT 113 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME NORTHWESTERN NYE COUNTY...OR 16 MILES SOUTHEAST OF GABBS...MOVING NORTHEAST AT 25 MPH. THE TOWN OF IONE AND HIGHWAY 844 MAY BE IMPACTED BY THIS STORM. && LAT...LON 3850 11770 3849 11771 3850 11771 TIME...MOT...LOC 2015Z 210DEG 21KT 3873 11768 $$ LW
293 WWUS55 KLKN 312047 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 147 PM PDT FRI AUG 31 2012 NVC023-312056- /O.EXP.KLKN.SV.W.0016.000000T0000Z-120831T2045Z/ NYE NV- 147 PM PDT FRI AUG 31 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WEST CENTRAL NYE COUNTY HAS EXPIRED... STORMS CONTINUE TO MOVE ACROSS WESTERN NYE COUNTY. PLEASE BE ADVISED OF ADDITIONAL WARNING THAT ARE IN EFFECT. && LAT...LON 3850 11770 3849 11771 3850 11771 TIME...MOT...LOC 2018Z 210DEG 21KT 3875 11767 $$ LW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:49 AM PDT, 9 hours 1 minute earlier.
Area forecast discussion, Aug 31, 3:49 AM PDT, 9 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 349 AM PDT FRI AUG 31 2012 .SYNOPSIS...MONSOON MOISTURE WILL BRING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO CENTRAL AND EASTERN NEVADA TODAY AND SATURDAY. DRIER AIR WILL BEGIN TO MOVE INTO THE AREA ON SUNDAY AND LABOR DAY FOR DECREASING SHOWERS AND THUNDERSTORMS WITH DRY WEATHER RETURNING TO THE ENTIRE FORECAST AREA BY TUESDAY. && .SHORT TERM...TODAY THROUGH SATURDAY. VERY ACTIVE DAY SHAPING UP FOR CENTRAL AND EASTERN NEVADA AS DEEP MONSOON MOISTURE OVER THE AREA INTERACTS WITH SHORT WAVE TROUGH APPROACHING FROM THE WEST. EXPECTING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA EXCEPT FOR HUMBOLDT COUNTY WHERE A DRIER AIRMASS WILL ONLY SUPPORT ISOLATED THUNDERSTORMS WITH LITTLE IN THE WAY OF RAINFALL. WITH PRECIPITABLE WATER VALUES RANGING FROM 3/4 TO 1 INCH ACROSS CENTRAL AND EASTERN NEVADA HEAVY RAIN WILL ACCOMPANY SOME OF THESE STORMS. HOWEVER STORM SPEEDS IN THE 15 TO 25 MPH RANGE WILL MINIMIZE THE RISK OF FLASH FLOODING. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT ACROSS CENTRAL AND EASTERN NEVADA AS 70-80 KT JET ASSOCIATED WITH THE SHORT WAVE PROVIDES DYNAMICAL SUPPORT. ON SATURDAY THE GFS IS MORE AGGRESSIVE IN BRINGING DRY AIR IN FROM THE WEST THAN THE NAM. THE GFS PUSHES MOISTURE INTO EASTERN ELKO AND WHITE PINE COUNTY BY LATE AFTERNOON WHILE THE NAM KEEPS SUFFICIENT MOISTURE AND INSTABILITY OVER ALL BUT HUMBOLDT COUNTY FOR ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS. CURRENT GRIDS/FORECAST IN LINE WITH NAM SOLUTION AND WITH MODEL DIFFERENCES WILL NOT MAKE ANY CHANGES. .LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. WEAK TROUGH OVER THE GREAT BASIN SATURDAY NIGHT EJECTS OFF TO THE NORTHEAST THROUGH THE REMAINDER OF THE WEEKEND. LIMITED MOISTURE AND INSTABILITY LINGERING OVER EAST-CENTRAL NEVADA WILL RESULT IN ISOLATED THUNDERSTORM ACTIVITY BOTH SUNDAY AND MONDAY. FLOW ALOFT ACROSS THE GREAT BASIN TUESDAY AND WEDNESDAY IS LOOKING WEAK...WITH MORE STABILITY AND LESS MOISTURE THAN RECENT DAYS. AS SUCH...EXPECTING VERY LITTLE IN THE WAY OF THUNDERSTORM ACTIVITY. INSTABILITY AND MOISTURE INCREASE THURSDAY OVER EAST-CENTRAL NEVADA. FOR NOW KEPT THUNDERSTORMS OUT OF THE FORECAST FOR THURSDAY...HOWEVER IF THE TREND OF INCREASING MOISTURE AND INSTABILITY CONTINUES...EXPECT TO SEE THUNDERSTORMS REINTRODUCED OVER EAST-CENTRAL NEVADA THURSDAY AND POSSIBLY EXPANDING WEST AND NORTH NEXT FRIDAY. && .AVIATION...SIGNIFICANT AMOUNTS OF THUNDERSTORM ACTIVITY ACROSS CENTRAL NEVADA AGAIN TODAY. MAIN CHANGE FROM THURSDAY WILL BE TS ACTIVITY EXPANDING INTO NORTHERN NEVADA TODAY...WITH STORMS LIKELY PRODUCING EVEN GREATER AMOUNTS OF RAIN AND POSSIBLY SMALL HAIL...ALONG WITH STRONGER WINDS. STORMS WILL LINGER INTO TONIGHT OVER MUCH OF CENTRAL AND EASTERN NEVADA. && .FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TODAY ACROSS THE FIRE DISTRICT EXCEPT ZONE 467 AND THE WESTERN HALF OF ZONE 468 WHERE A DRIER AIRMASS WILL KEEP THUNDERSTORMS ISOLATED AND DRY. WITH PRECIPITABLE WATER VALUES RANGING FROM 3/4 TO 1 INCH ACROSS CENTRAL AND EASTERN NEVADA STORMS WILL BE WET. SOME DRIER AIR WILL BEGIN TO MOVE IN FROM THE WEST ON SATURDAY BUT STILL SUFFICIENT MOISTURE AND INSTABILITY FOR SCATTERED SHOWERS AND THUNDERSTORMS WITH WETTING RAINS FROM MOST STORMS. THIS DRIER AIR WILL CONTINUE TO PUSH INTO THE AREA SUNDAY AND LABOR DAY WITH ISOLATED THUNDERSTORMS BEING CONFINED TO PORTIONS OF EASTERN NEVADA WITH THE THREAT OF THUNDERSTORMS ENDING BY TUESDAY. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 91/96/96/91
Hazardous weather outlook, Aug 31, 7:36 AM PDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 736 AM PDT FRI AUG 31 2012 NVZ030-031-033>041-011445- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 736 AM PDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. COPIOUS AMOUNTS OF SUBTROPICAL MOISTURE HAS MOVED INTO NORTHERN NEVADA. THIS WILL PROVIDE ONE OF THE NECESSARY INGREDIENTS FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGHOUT THE DAY TODAY. MANY OF THESE STORMS WILL BE WET GIVEN THE DEEP MOISTURE FOUND IN THE ATMOSPHERE. THE EXCEPTION WILL BE HUMBOLDT COUNTY WHERE SLIGHTLY DRIER AIR RESIDES. STORMS THERE WILL PROBABLY START OUT DRY...AND THEN BECOME MORE HYBRID WET/DRY IN NATURE LATER IN THE DAY. SOME OF THE THUNDERSTORMS TODAY MAY END UP BEING STRONG IN NATURE. THE MAIN THREATS FROM ALL STORMS TODAY ARE STRONG OUTFLOW WINDS TO 55 MPH OR GREATER...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING STRIKES. ALTHOUGH MODERATE TO HEAVY RAIN IS POSSIBLE WITH THESE STORMS...ANY FLOODING POSSIBILITIES WILL BE LOCALIZED AND NOT WIDESPREAD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MOISTURE WILL CONTINUE TO RESIDE IN THE EASTERN PORTION OF NEVADA ON SATURDAY FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. DRIER AIR WILL TRY TO MOVE IN FOR SUNDAY AND MONDAY...THUS LIMITING THUNDERSTORM POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
In the hours before
Special weather statement, Aug 31, 12:19 PM PDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1219 PM PDT FRI AUG 31 2012 NVZ037-040-312000- NORTHWESTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV- 1219 PM PDT FRI AUG 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND NORTHWESTERN NYE COUNTIES UNTIL 100 PM PDT... AT 1217 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22 MILES WEST OF KINGSTON...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... STATE HIGHWAY 722 SOUTHWEST OF AUSTIN... RURAL SOUTHWESTERN LANDER COUNTY... RURAL NORTHWESTERN NYE COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3941 11747 3925 11713 3900 11744 3910 11764 TIME...MOT...LOC 1918Z 227DEG 16KT 3913 11748 TURNER
Special weather statement, Aug 31, 12:36 PM PDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1236 PM PDT FRI AUG 31 2012
NVZ040-312015-
NORTHWESTERN NYE COUNTY NV-
1236 PM PDT FRI AUG 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 115
PM PDT...
AT 1231 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES NORTHEAST OF MINA...OR 28 MILES SOUTH
OF GABBS...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE....GABBS AND POLELINE
ROAD BETWEEN TONOPAH AND GABBS.
&&
LAT...LON 3888 11794 3879 11750 3846 11768 3846 11769
3849 11773 3870 11797
TIME...MOT...LOC 1934Z 019DEG 17KT 3845 11788
LWThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:47 PM PDT | Special Weather Statement | LKN | 43 min | |
| Aug 31, 12:19 PM PDT | Special Weather Statement | LKN | 41 min | |
| Aug 31, 12:36 PM PDT | Special Weather Statement | LKN | 39 min | |
| Aug 31, 1:28 PM PDT | Special Weather Statement | LKN | 32 min | |
| Aug 31, 1:35 PM PDT | Severe Thunderstorm Warning | LKN | Lander, Nye | 27 min |
| Aug 31, 1:46 PM PDT | Special Weather Statement | LKN | Lander | 44 min |
| Aug 31, 2:09 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 23 min |
| Aug 31, 2:15 PM PDT | Severe Thunderstorm Warning | LKN | Nye | 45 min |
| Aug 31, 2:25 PM PDT | Special Weather Statement | LKN | 35 min | |
| Aug 31, 2:48 PM PDT | Severe Thunderstorm Warning | LKN | Nye | 27 min |
| Aug 31, 3:26 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Lander | 28 min |
| Aug 31, 3:37 PM PDT | Special Weather Statement | LKN | 23 min | |
| Aug 31, 3:49 PM PDT | Special Weather Statement | LKN | 56 min | |
| Aug 31, 3:54 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, White Pine | 34 min |
| Aug 31, 3:59 PM PDT | Special Weather Statement | LKN | 46 min | |
| Aug 31, 4:10 PM PDT | Severe Thunderstorm Warning | LKN | Nye, White Pine | 35 min |
| Aug 31, 4:21 PM PDT | Areal Flood Advisory | LKN | Elko, Eureka | 111 min |
| Aug 31, 4:33 PM PDT | Special Weather Statement | LKN | 57 min | |
| Aug 31, 4:36 PM PDT | Special Weather Statement | LKN | Humboldt | 39 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.